Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 2, NWS Lubbock, TX

April 3, 2004Yoakum County, Texas

NWS Lubbock, TX issued this flash flood warning at Apr 3, 2004, 7:26 PM CST for Yoakum County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 3, 2004, 7:26 PM CST (01:26 UTC)
Expired
Apr 3, 2004, 9:30 PM CST
In force
2 hr
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Yoakum County, TX

The radar

The Lubbock radar (KLBB), 114 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 444 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
444 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1270 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLUB 040128
FFWLBB
TXC501-040330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
726 PM CST SAT APR 3 2004

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  YOAKUM COUNTY IN NORTHWEST TEXAS

* UNTIL 930 PM CST

* AT 722 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED VERY       
  HEAVY RAIN 14 MILES SOUTH OF PLAINS...OR OVER DENVER CITY          
  MOVING NORTH AROUND 5 MPH. SCATTERED TO NUMEROUS SHOWERS AND SLOW
  MOVING THUNDERSTORMS WILL CONTINUE TO MOVE NORTH ACROSS YOAKUM     
  COUNTY THIS EVENING. RAINFALL AMOUNTS OF TWO TO FOUR INCHES WILL   
  BE POSSIBLE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT FLOODING...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0
6 7 4 5 1 2 9 0.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

LAT...LON 3296 10304 3297 10262 3338 10260 3337 10301

$$
2 follow-up statements
000 
WGUS74 KLUB 040156
FFSLBB
TXC501-040330-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
749 PM CST SAT APR 3 2004

...FLASH FLOOD WARNING FOR YOAKUM COUNTY UNTIL 930 PM...

HEAVY RAIN WILL CONTINUE ACROSS YOAKUM COUNTY FOR THE NEXT HOUR OR
SO. AT 744 PM THE DENVER CITY POLICE DEPARTMENT REPORTED VERY HEAVY
RAIN IN THE CITY WITH WIDESPREAD FLOODING OCCURRING. SOME STREETS
HAD WATER ABOUT A FOOT DEEP RUNNING DOWN THEM. SOME VEHICLES WERE
ALSO REPORTED TO BE STRANDED ON HIGHWAY 214 GOING SOUTH OUT OF TOWN.
PERSONS SHOULD USE CAUTION AROUND ANY HIGH WATER UNTIL WATER LEVELS
RECEDE.

$$
000 
WGUS74 KLUB 040255
FFSLBB
TXC501-040330-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
851 PM CST SAT APR 3 2004

...FLASH FLOOD WARNING FOR YOAKUM COUNTY UNTIL 930 PM...

MODERATE TO HEAVY RAIN IS CONTINUING ACROSS YOAKUM COUNTY AT THIS
TIME. THIS TREND WILL CONTINUE FOR ANOTHER HOUR OR TWO AS ANOTHER
AREA OF SLOW MOVING THUNDERSTORMS OVER GAINES COUNTY MOVES NORTH
INTO YOAKUM COUNTY. AT 849 PM THE DENVER CITY POLICE DEPARTMENT
REPORTED VERY HEAVY RAIN IN THE CITY WITH WIDESPREAD FLOODING
OCCURRING. ALMOST ALL STREETS IN AND OUT OF THE CITY ARE CLOSED DUE
TO HIGH WATER...WITH SOME STREETS HAVING OVER A FOOT OF WATER
RUNNING. SOME VEHICLES WERE ALSO REPORTED TO BE STRANDED ON HIGHWAY
214 GOING SOUTH OUT OF TOWN. TRAVEL IS DISCOURAGED IN SOUTHERN
YOAKUM COUNTY AND PERSONS TRAVELING SHOULD USE CAUTION AROUND ANY
HIGH WATER UNTIL WATER LEVELS RECEDE.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 3, 3:23 PM CST, 4 hours 3 minutes earlier.

Area forecast discussion, Apr 3, 3:23 PM CST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
320 PM CST SAT APR  3 2004

.SHORT TERM...
NO MAJOR CHANGES PLANNED TO ONGOING FORECAST/GRIDS. UPSLOPE FLOW TO
CONTINUE AS SURFACE HIGH OVER THE NORTHERN PLAINS CONTINUES TO RIDGE
SOUTHWARD ACROSS THE FORECAST AREA. MODELS ARE IN AGREEMENT WITH THE
UPPER LEVEL LOW OVER THE SOUTHWEST...KEEPING IT ANCHORED ALONG THE
ARIZONA/MEXICAN BORDER THROUGH SUNDAY. MODELS CONTINUE TO SHOW
IMPULSES ROTATING ACROSS NEW MEXICO...THUS EXPECT BEST CHANCE OF
PRECIPITATION TO REMAIN OVER WESTERN ZONES AND WILL CONTINUE TO
TAPER POPS FROM EAST TO WEST AS PER PREVIOUS FORECAST.

.LONG TERM...
MODELS ARE VERY SIMILAR WITH MOVEMENT OF SOUTHWEST UPPER LOW THROUGH
TUESDAY. WILL BEGIN TO SEE BETTER FOCUS AND INSTABILITY AXIS SHIFT
TOWARD WEST TEXAS WITH LOW AS IT MOVES CLOSER LATE SUNDAY. LARGE
SCALE ASCENT...UPPER DIFLUENCE AND WARM ADVECTION PATTERN WILL
RESULT IN AN INCREASE IN COVERAGE OF SHOWERS AND THUNDERSTORMS INTO
MONDAY. A COUPLE OF ROUNDS OF CONVECTION LIKELY WITH BEST GUESS NOW
FOR HIGHER RAIN CHANCES SUNDAY NIGHT INTO MONDAY NIGHT. BY
TUESDAY...A MORE CLASSIC DRYLINE MAY SET UP AS LOW LIFTS NE ACROSS
WEST TEXAS...AND DRY SLOT MAY PUNCH EASTWARD ACROSS THE SOUTH
PLAINS. COLD CORE AND UPPER LOW DYNAMICS MAY INTERACT WITH DRYLINE
THEN GENERATING A SQUALL LINE. RAIN SHOULD WIND DOWN BY WEDNESDAY
MORNING AS UPPER LOW FINALLY MOVES EAST. MAY HAVE ANOTHER COUPLE OF
WEAK FRONTS LATE NEXT WEEK AS BROAD LOW OVER THE MIDWEST/LAKES WILL
KEEP SURFACE HIGH PRESSURE ELONGATED DOWN ACROSS THE SOUTHERN
PLAINS. NEXT FEATURE OF INTEREST WILL BE NEXT SOUTHERN STREAM UPPER
LOW WHICH IS DEPICTED DIFFERENTLY BY MEDIUM RANGE MODELS. MAY SEE
NORTHERN/SOUTHERN BRANCHES PHASE TOGETHER TOWARD THE WEEKEND. IN ANY
EVENT...MADE NO CHANGES TO THE LATE PERIODS...WITH SLIGHT CHANCE
SHOWERS/THUNDER ON FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       39  51  42  59 /  50  50  50  70
TULIA        40  55  45  60 /  40  30  50  70
PLAINVIEW    41  56  46  60 /  40  30  50  70
LEVELLAND    43  57  46  60 /  40  50  50  70
LUBBOCK      43  58  47  60 /  40  40  50  70
BROWNFIELD   45  58  46  61 /  40  50  50  70
CHILDRESS    43  64  47  63 /  20  20  50  70
SPUR         45  63  49  63 /  30  30  50  70
ASPERMONT    46  64  50  65 /  20  20  50  70

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

08/06
Hazardous weather outlook, Apr 3, 5:49 AM CST, 13 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
549 AM CST SAT APR 3 2004

TXZ021>044-041200-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
549 AM CST SAT APR 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 3, 5:07 PM CST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
507 PM CST SAT APR 3 2004

TXZ039-040-032325-
TERRY-YOAKUM-
507 PM CST SAT APR 3 2004

A SEVERE THUNDERSTORM...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
STRAIGHT-LINE WINDS...CONTINUES TO MOVE NORTHEAST AT 15 MPH ACROSS
WESTERN GAINES COUNTY AND IS EXPECTED TO MOVE INTO SOUTHEASTERN
YOAKUM AND SOUTHWESTERN TERRY COUNTIES BY 530 PM. DENVER CITY...AND
FARM-TO-MARKET ROADS 1780 AND 213 WILL LIKELY BE AFFECTED BY THIS
STORM. ALTHOUGH THE STORM SHOWS SIGNS OF GRADUAL WEAKENING...
RESIDENTS OF YOAKUM AND TERRY COUNTIES SHOULD REMAIN ALERT FOR THE
POSSIBILITY OF WARNINGS FOR THIS STORM.

02
Special weather statement, Apr 3, 6:30 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
630 PM CST SAT APR 3 2004

TXZ040-040050-
TERRY-
630 PM CST SAT APR 3 2004

A SEVERE THUNDERSTORM CONTINUES TO MOVE NORTHEAST AROUND 10 MPH
ACROSS YOAKUM COUNTY AND IS EXPECTED TO MOVE INTO WESTERN TERRY
COUNTY BY 7 PM. THIS STORM HAS A HISTORY OF PRODUCING PENNY-SIZED
HAIL IN DENVER CITY. FARM-TO-MARKET ROADS 1780 AND 213...AND
POSSIBLY THE COMMUNITY OF WELLMAN...WILL LIKELY BE AFFECTED BY THIS
STORM. RESIDENTS OF TERRY COUNTY SHOULD REMAIN ALERT FOR THE
POSSIBILITY OF WARNINGS FOR THIS STORM.

02
Local storm report, Apr 3, 7:22 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
722 PM CST SAT APR 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             DENVER CITY             32.97N 102.83W
04/03/2004  0.88 INCH        YOAKUM             TX   TRAINED SPOTTER

            REPORT RELAYED BY NWS MIDLAND.

0646 PM     HAIL             DENVER CITY             32.97N 102.83W
04/03/2004  0.75 INCH        YOAKUM             TX   LAW ENFORCEMENT

            PEA TO PENNY-SIZED HAIL COVERING THE GROUND ON TEXAS HWY
            214 IN DENVER CITY. HWY HAS BEEN CLOSED. REPORTED BY
            DENVER CITY PD.

0620 PM     HAIL             DENVER CITY             32.97N 102.83W
04/03/2004  0.75 INCH        YOAKUM             TX   LAW ENFORCEMENT

            HAIL COVERING TEXAS HWY 214 ON EAST SIDE OF DENVER CITY.
            REPORTED BY DENVER CITY PD.

0558 PM     HAIL             DENVER CITY             32.97N 102.83W
04/03/2004  0.75 INCH        YOAKUM             TX   LAW ENFORCEMENT

            REPORTED BY DENVER CITY PD.

&&

JMH

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 6:32 PM CSTSevere Thunderstorm WarningLUBYoakum58 min
Apr 3, 9:30 PM CSTFlash Flood WarningLUBYoakum3 hr
Apr 4, 12:42 AM CSTFlash Flood WarningLUBYoakum3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.